Monday, July 4, 2011

Antidepressants....When to go off it and How?

My analogy for taking antidepressants is like flying a plane.  Taking off is difficult ie it may take at least 2 weeks to have an effect and during these two weeks, you may experience some "annoying" side effects like haziness or some will describe it as "fogginess".  Sometimes the depressive or anxiety symptoms may worsen with suicidal thoughts during this initial period, so close monitoring is required by your Doctor and treating team.

When you have been "titrated" to a good effective dose, then it will be likened to "autopilot mode or cruise control".  It will be relatively easy and stable and will require less monitoring than initially.

Now, when you land the plane or getting off the antidepressants, then it will be difficult again.  When you land the plane, you would not land it during a middle of a cyclone would you?  So similarly, when it's time to take you off the antidepressant, it will be wise to choose a time of stability and relative positivity.

My rule of thumb for the duration of use of antidepressants is:
  • For first episode, aim for 6-12months depending on the case.  Your Doctor together with your psychologists or counsellor will guide you here.
  • For the second episode or "relapse", aim for 2 years.  Again your Dotor will guide you here.
  • For subsequent major episodes, some authority will suggest long term use.  However, every case is different again, so your Doctor will help to guide you here. 
Few important last reminders about going off antidepressants. 
  • Do it under the guidance of your Doctor ie try not to "just go off it".
  • Have an assessment by your Doctor or treating team prior to going off it.
  • If you were to land a plane, you would come down slowly and so, similarly, go off your antidepressants slowly over a period of 4 weeks is my own general guide.  Again this will be different for different people.  If someone is more "unstable" as evident from their past history, I will go even slower.
  • Once you are off your antidepressants, be on the lookout for early signs of relapse.  Remember that the earlier you can address it, the better the outcome.
Hope this helps.

Dr Vin Tran
MBBS FRACGP Qld

Ms UDinh Pharmacist
B.Pharmacy Qld
www.priorityhealthmedicalcentre.com.au

No comments:

Post a Comment

Note: Only a member of this blog may post a comment.